MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 6X45MM; SPINE PEDICLE SCREW

MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 6X45MM; SPINE PEDICLE SCREW
Model Number 03.52.324
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 10/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 4 october 2022: lot 2126415: (b)(4) items manufactured and released on 02-dec-2021.Expiration date: 2026-nov-16.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.
 
Event or Problem Description
The lower edge of the pedicle on both sides of l5 fractured during screw insertion in the cortical bone trajectory.On the left, the lower edge of the pedicle was slightly cracked, and on the right, the entire lower edge of the pedicle was cracked.Bone quality was normal.The surgeon used myspinemc guide.He did a 5mm under drill, then a 5mm tap with a guide wire, and then a 6 mm tap.One side still seemed to be fixed, so the screw was left as it was.The fracture on the other side was large and the larger screw was inserted into the pedicle screw trajectory.
 
Additional Manufacturer Narrative
The item involved in the complaint has been returned on october 26th 2022.Visual inspection performed by r&d project manager.The reported issue seems to be associated more with the position of the screw than with the screw itself.Analyzing the myspine surgical planning report it can be observed that is mentioned a potential pedicle breaching in both the pedicles in l5 vertebra based on the users modifications between the revision zero and one of the planning.The event reported "the lower edge of the pedicle on both sides of l5 fractured during screw insertion in the cbt trajectory" is compatible with the warning reported in the myspine surgical planning report.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs director: this complaint refers to a lumbar stabilization surgery.The surgeon planned for a 6 mm screw (comparatively large) to be placed very near the edge of the pedicles: he was most probably seeking to give the best possible stability, using a cortical-based trajectory and the largest possible screw.The planning system warned that the screws were likely to breach the pedicle but, certainly for medical reasons, the surgeon decided to maintain the plan.The patient-specific guides were manufactured accordingly.In these conditions, one of the pedicles fractured but the screw was judged to be soundly placed anyway.On the other side, the fracture of the pedicle limited the stability of the screw and therefore the surgeon decided to follow the traditional divergent path.No adverse clinical consequence should be expected from this change of surgical strategy, justified by the conditions detected during surgery.No reason to suspect a malfunctioning device.Visual inspection performed by r&d spine manager: during visual inspection, the pedicle screw (ref.(b)(4), lot 2126415) has been analyzed and is conform to specification.The myspine planning has been reviewed and no anomalies were found.The reported event may be related to many factors, including the need to place the screw very close to the cortical, increasing the likelihood of bone fracture.No definitive root cause can be established.

Brand Name
PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 6X45MM
Common Device Name
SPINE PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key15664975
Report Number3005180920-2022-00805
Device Sequence Number12318383
Product Code NKB
UDI-Device Identifier07630030857591
UDI-Public07630030857591
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K141988
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number03.52.324
Device Catalogue Number03.52.324
Device Lot Number2126415
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2022
Supplement Date Received by Manufacturer10/04/2022
10/04/2022
Initial Report FDA Received Date10/25/2022
Supplement Report FDA Received Date11/15/2022
01/13/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceAsian